Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Corpus Christi, TX

March 28, 2018Jim Wells County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 28, 2018, 9:23 PM CDT for Jim Wells County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2018, 9:23 PM CDT (02:23 UTC)
Expired
Mar 28, 2018, 10:02 PM CDT
In force
39 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jim Wells County, TX

The radar

The Corpus Christi radar (KCRP), 55 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:47 PM CDTHAIL 1Alice, TXPICTURES OF QUARTER SIZE HAIL SUBMITTED VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 7:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2587 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KCRP 290223
SVRCRP
TXC249-290315-
/O.NEW.KCRP.SV.W.0007.180329T0223Z-180329T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
923 PM CDT WED MAR 28 2018

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jim Wells County in south central Texas...

* Until 1015 PM CDT

* At 923 PM CDT, a severe thunderstorm was located over Palito
  Blanco, or 12 miles southwest of Alice, moving north at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Alice, San Diego, Ben Bolt, Palito Blanco, Tecalote, Alfred-South
  La Paloma, Alice Acres, Alfred and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2753 9823 2795 9823 2791 9792 2789 9793
      2787 9793 2764 9801 2764 9806 2751 9806
TIME...MOT...LOC 0223Z 189DEG 33KT 2759 9814 

HAIL...1.00IN
WIND...<50MPH
 
$$

CB
2 follow-up statements
049 
WWUS54 KCRP 290248
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
948 PM CDT WED MAR 28 2018

TXC249-290315-
/O.CON.KCRP.SV.W.0007.000000T0000Z-180329T0315Z/
Jim Wells TX-
948 PM CDT WED MAR 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN JIM WELLS COUNTY...

At 947 PM CDT, a severe thunderstorm was located near Alice, moving
north at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Alice, Alfred-South La Paloma, Alice Acres, Tecalote, Alfred and Lake
Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2771 9818 2793 9811 2791 9792 2789 9793
      2787 9793 2769 9799
TIME...MOT...LOC 0247Z 198DEG 35KT 2782 9806 

HAIL...1.00IN
WIND...<50MPH
 
$$

CB
344 
WWUS54 KCRP 290302
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
1002 PM CDT WED MAR 28 2018

TXC249-290312-
/O.CAN.KCRP.SV.W.0007.000000T0000Z-180329T0315Z/
Jim Wells TX-
1002 PM CDT WED MAR 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JIM WELLS COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Texas.

LAT...LON 2771 9818 2793 9811 2791 9792 2789 9793
      2787 9793 2769 9799
TIME...MOT...LOC 0300Z 189DEG 33KT 2796 9804 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:23 PM CDT, 1 hour earlier.

Area forecast discussion, Mar 28, 8:23 PM CDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
823 PM CDT Wed Mar 28 2018

.DISCUSSION...

Updated the forecast to add the Severe Thunderstorm Watch to the
entire CWA until 08z Thursday. Expect large hail, and damaging
straight-line wind east/south of the boundary, to be the primary
threats. Will coordinate with SPC later regarding a possible
Watch over the MSA. Decreased max POPs tonight over the CWA to 80
percent, which is still categorical. Adjusted the QPF to reflect
the latest output from WPC.

&&

.PREVIOUS DISCUSSION... /Issued 636 PM CDT Wed Mar 28 2018/

DISCUSSION...

Updated for the 00Z Aviation Discussion.

AVIATION...

With the exception of MVFR CIGs already at LRD, VFR is expected
for the next few hours at ALI-CRP-VCT before CIGs begin to lower.
The approach of mid-level trough is expected to aide in firing off
convection, slowly moving from west to east late this evening
through the overnight. Isolated SHRAs have developed across S TX
but as the night progresses, expecting an increase in development
along with thunderstorm activity. Did back timing a couple of
hours mentioning VCTS/TSRA as area still remains slightly capped,
but enough lifting from the approaching trough should help
overcome it. Some of these storms may become strong to even severe
at times, capable of producing hail and gusty winds. Convection
is expected to gradually diminish or completely push offshore
shortly before 12Z. VFR conditions are expected after that.
Surface boundary has already pushed through the western areas near
LRD where winds are more N-ly, but elsewhere, winds are generally
S-SE. Will gradually see winds begin to veer out of the SW then
NW through the night with the boundary moving eastward.

PREVIOUS DISCUSSION... /Issued 344 PM CDT Wed Mar 28 2018/

DISCUSSION (Tonight through Wednesday)...

Should not be much longer before South Texas starts to see
stronger convection fire up either over our area late this
afternoon and/or move into the area later tonight. Am expecting
widespread convection over the eastern areas, with lower POPs over
the NW Brush Country where the boundary has already moved across.
Appears that some frontogenesis has been occurring over the area
this afternoon (indicative of the lower temperatures west), and
that along with the potent upper level jet, will provide
scattered to widespread thunderstorms. SPC has area in slight risk
and will likely have at least a portion of the area in a blue
(severe) box tonight. Also the potential for heavy rainfall and
have included that in the eastern areas (see WPC excessive
rainfall outlook). Expect the convection to move offshore late
tonight with little to no rainfall over inland areas by sunrise
Thursday (maybe a small chance toward the coastal areas where some
rain may linger). Potential for some moderate to strong winds
behind the thunder as the atmosphere adjusts from the convection.

Clearing on Thursday with the trough moving across, and it looks
like there will be one more warm day as westerly downslope winds
add to the temperature rises. High pressure will surge into the
area late Thursday night/Friday morning, providing a much cooler
day on Friday. The high moves east on Friday night and winds
return to the southeast for the weekend, resulting in another
gradual warm up and increase in humidity. Next shot of rainfall
appears to be Tuesday as the sufficient moisture return combines
with a shortwave trough. Will keep it mainly dry on Wednesday of
next week for now. Some models suggesting a front possibly near
the area Tuesday or Wednesday, but that probably will stay north
of the area.

Finally, tide levels are running about 1 foot (mainly less) above
predicted levels. High tide is approaching at Bob Hall Pier and
Port Aransas. Could have some very minor run-up later this
afternoon or this evening but overall tide levels will remain
below any need for Coastal Flood Advisory (will have next shift
monitor). Have maintained the rip current risk as high until 10
PM. By then, the convection will be approaching.

For temperatures, generally went with a short-term consensus-
NAM-12 forecast for tonight, and on the warm side for Thursday.
More toward the cooler guidance Thursday night. After Friday
(mainly consensus forecast) generally went with a blend of
Superblend and NationalBlend for temperatures and moisture grids.

MARINE...

Seas remain elevated over the offshore waters so have extended the
Small Craft Advisory until mid morning Thursday. Close to 7 feet
over the eastern-most near shore waters but overall no need for
the SCA there at this time. Thunderstorm activity will increase
in areal coverage toward midnight, with all the convection moving
out of the area by late Thursday morning (and probably earlier).
Mariners should keep an eye to the sky tonight and be prepared to
seek safe harbor if storms approach and/or a warning is issued.
Near SCA behind surge of high pressure on Friday, then flow
returns onshore by Saturday. No significant weather until early
next week, if then.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    65  90  60  79  62  /  80  10   0   0   0
Victoria          63  85  56  77  57  /  80  10   0   0   0
Laredo            63  90  57  83  60  /  60   0   0   0   0
Alice             65  90  57  81  59  /  80  10   0   0   0
Rockport          67  85  62  77  64  /  80  10   0   0   0
Cotulla           59  88  54  81  57  /  50   0   0   0   0
Kingsville        67  89  58  81  60  /  80  10   0   0   0
Navy Corpus       67  87  63  77  66  /  80  10   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening For the
     following zones: Aransas...Calhoun...Kleberg...Nueces.

GM...Small Craft Advisory until 10 AM CDT Thursday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Mar 28, 5:10 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
510 AM CDT Wed Mar 28 2018

TXZ229>234-239>247-291015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
510 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A slight risk of severe weather will exist for all of South Texas
for primarily late this afternoon through tonight. Large hail and
damaging winds will be the primary severe storm threats, although
a brief tornado will also be possible this evening. Minor flooding
may also occur overnight.

A high risk of rip currents will exist today along Gulf facing
beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moderate risk of rip currents will exist on Thursday along Gulf-
facing beaches.

Chances for showers and thunderstorms return Monday into Tuesday.
Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe
weather and flooding. Use hashtags #ccspotter and #txwx.

GMZ230-235-250-255-270-275-291015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
510 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Severe thunderstorms may occur after midnight tonight across area
waters.

A Small Craft Advisory is in effect until 7am this morning for the
nearshore Gulf waters and until 1am Thursday for the offshore Gulf
waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering thunderstorm chances will exist over the Gulf Waters
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Mariners are encouraged to relay reports of hazardous marine
conditions. Use hashtags #ccspotter and #txwx.

In the hours before

Special weather statement, Mar 28, 8:52 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
852 PM CDT WED MAR 28 2018

TXZ240>242-290215-
Jim Wells-Kleberg-Duval-
852 PM CDT WED MAR 28 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUVAL...
SOUTHWESTERN JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...

At 851 PM CDT, strong thunderstorms were located over Premont,
moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kingsville, Premont, Concepcion, Palito Blanco, La Gloria, Cruz Calle
and Rios.

LAT...LON 2726 9847 2765 9814 2759 9787 2756 9784
      2726 9807
TIME...MOT...LOC 0151Z 219DEG 40KT 2737 9816

CB
Special weather statement, Mar 28, 9:12 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
912 PM CDT WED MAR 28 2018

TXZ240>242-290300-
Jim Wells-Kleberg-Duval-
912 PM CDT WED MAR 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUVAL...
SOUTHWESTERN JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...

At 911 PM CDT, a strong thunderstorm was located near Rios, or 10
miles northwest of Premont, moving north at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alice, San Diego, Premont, Benavides, Ramirez, San Jose, Concepcion,
Ben Bolt, Palito Blanco, La Gloria, Cruz Calle, Alice Acres, Rios and
Lake Alice.

LAT...LON 2726 9848 2789 9834 2784 9797 2726 9809
TIME...MOT...LOC 0211Z 189DEG 34KT 2749 9822

CB
Special weather statement, Mar 28, 9:14 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
914 PM CDT WED MAR 28 2018

TXZ229-239-290315-
Webb-La Salle-
914 PM CDT WED MAR 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL DEVELOP ACROSS NORTHWESTERN
WEBB AND LA SALLE COUNTIES...

At 912 PM CDT, thunderstorms were developing across northwestern
Webb and much of La Salle counties, moving northeast at 40 mph.
These storms are expected to continue to gradually strengthen over
the next hour and may produce small hail.

Half inch hail will be possible with these storms.

Locations impacted include...
Laredo, Cotulla, Encinal, Las Tiendas, Botines, La Esperanza Ranch
Airport, Ranchos Penitas West, Columbia Bridge, Artesia Wells,
Gardendale, Woodward, Millett, Los Angeles, Callaghan, Chupadera
Ranch Airport and Fowlerton.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Corpus Christi.

A severe thunderstorm watch remains in effect until 300 AM CDT for
South Texas.

LAT...LON 2820 9940 2864 9940 2864 9880 2848 9880
      2761 9954 2760 9958 2764 9960 2763 9964
      2766 9967 2766 9971 2778 9982 2776 9984
      2779 9987 2791 9990 2794 9994 2798 9993
      2800 9999 2815 10009 2819 10020
TIME...MOT...LOC 0212Z 234DEG 36KT 2805 9991

HART

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:14 PM CDTRiver Flood WarningCRPCalhoun, Refugio, Victoria8 days
Mar 28, 8:52 PM CDTSpecial Weather StatementCRPJim Wells23 min
Mar 28, 9:12 PM CDTSpecial Weather StatementCRPJim Wells48 min
Mar 28, 9:14 PM CDTSpecial Weather StatementCRPLa Salle61 min
Mar 28, 9:59 PM CDTSpecial Weather StatementCRPSan Patricio31 min
Mar 28, 10:01 PM CDTSpecial Weather StatementCRPLa Salle29 min
Mar 28, 10:11 PM CDTSevere Thunderstorm WarningCRPLa Salle, McMullen34 min
Mar 28, 10:17 PM CDTSpecial Weather StatementCRPWebb28 min
Mar 28, 10:26 PM CDTSevere Thunderstorm WarningCRPWebb49 min
Mar 28, 10:42 PM CDTSevere Thunderstorm WarningCRPLa Salle, McMullen48 min
Mar 28, 10:56 PM CDTTornado WarningCRPMcMullen34 min
Mar 28, 11:03 PM CDTSpecial Weather StatementCRPWebb42 min
Mar 28, 11:16 PM CDTSevere Thunderstorm WarningCRPDuval, Webb44 min
Mar 28, 11:24 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak, McMullen51 min
Mar 28, 11:47 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells28 min
Mar 29, 12:14 AM CDTSevere Thunderstorm WarningCRPBee, Duval, Goliad, Jim Wells, Live Oak, Nueces and 3 more46 min
Mar 29, 12:16 AM CDTSpecial Weather StatementCRPDuval29 min
Mar 29, 12:28 AM CDTSpecial Marine WarningCRP2 hr
Mar 29, 12:52 AM CDTTornado WarningCRPNueces, San Patricio23 min
Mar 29, 12:52 AM CDTTornado WarningCRPRefugio23 min
Mar 29, 12:56 AM CDTSevere Thunderstorm WarningCRPAransas, Kleberg, Nueces, Refugio, San Patricio49 min
Mar 29, 1:09 AM CDTTornado WarningCRPSan Patricio21 min
Mar 29, 1:13 AM CDTTornado WarningCRPNueces32 min
Mar 29, 1:17 AM CDTTornado WarningCRPAransas, San Patricio28 min
Mar 29, 1:22 AM CDTTornado WarningCRPAransas, Calhoun, Refugio23 min
Mar 29, 1:35 AM CDTSpecial Weather StatementCRPCalhoun25 min
Mar 29, 1:40 AM CDTTornado WarningCRPCalhoun23 min
Mar 29, 2:01 AM CDTSpecial Marine WarningCRP59 min
Mar 29, 2:58 AM CDTSpecial Marine WarningCRP92 min
Mar 29, 3:37 AM CDTRiver Flood WarningCRPVictoria5 days
Mar 29, 4:41 AM CDTSpecial Marine WarningCRP94 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.